New Mexico, 2021

Flash Flooding in New Mexico, August 13, 2021

August 13, 2021 · NWS EPZ · 2 events in 1 county or zone

A weak upper level trough remained over south-central New Mexico and combined with near record atmospheric moisture levels resulting in heavy rain across much of Dona Ana County resulting in flash flooding from Las Cruces south to Santa Teresa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level trough remained over south-central New Mexico and combined with near record atmospheric moisture levels resulting in heavy rain across much of Dona Ana County resulting in flash flooding from Las Cruces south to Santa Teresa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 5:17 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 13, 5:17 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
617 PM MDT Fri Aug 13 2021

.AVIATION...00Z TAF CYCLE
Abundant moisture will continue to help fuel scattered to
numerous thunderstorms for this evening into the afternoon on
Saturday. Winds away from the thunderstorms will continue out of
the southeast at around 10 knots, but winds will be tough as
outflows from the many thunderstorms could give us gusty winds
from almost any direction. Away from thunderstorms we will see off
and on ceilings of BKN040-120, but in and near thunderstorms we
could easily see MVFR and even IFR ceilings. The thunderstorm
chances may lesson after midnight, but we could see rain showers
most of tonight. Then during the morning hours we should take a
break, but thunderstorm chances will again increase Saturday
afternoon, into the early evening hours. We may see some drier
conditions on Sunday.

&&

.PREV DISCUSSION...244 PM MDT Fri Aug 13 2021...

.SYNOPSIS...
Plenty of monsoonal moisture is hanging around the area today and
will stay until at least Sunday when drier air starts to make its
way in from the north. Plentiful moisture in the atmosphere
coupled with slow moving storm motions is creating a flash
flooding risk for the weekend. A flash flood watch remains in
effect through Saturday evening. By early next week, drier air has
made its way into the region and things do seem to taper off and
become less precipitation intensive and moreso garden variety
showers for the coming week. Temperatures will be below average
for the weekend into next week only reaching into the low 80s and
will gradually increase throughout the coming week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Lots of moisture around and a moderately unstable atmosphere in
place as evidenced by the early onset of showers and thunderstorms
over the lowlands.  Radar and Satellite indicate counter-clockwise
rotation over the LRU/ELP region. Storms have generally developed
all around this low, nothing right under it...yet.  Expect another
day like yesterday with widespread showers and thunderstorms through
the evening with locally heavy rain and flash flooding being the
main threat due to slow storm motion and the threat for some
training and warm rain processes. Definitely could see more
localized 1-3" rainfall amounts through 12Z Sat as the upper low
remains in the vicinity with storms will likely lingering through
the night.

Little change for Saturday with SW-NE elongated trough remaining
over the area.  There will again be plenty of cloud cover and may be
tougher to get much solar isolation, but the lift provided by the
low should keep chances for rain going all day. High temperatures
for most areas will struggle to get out of the 70s. PW's will remain
around 1.6" which is near record levels for this time of the year.
Given the rainfall over the last 24 hours and what is expected
tonight, will extend the Flash Flood Watch until 06Z Sun.

&&

.LONG TERM...
By Saturday evening, plenty of monsoonal moisture is continuing to
be advected into the CWA from the Gulf of Mexico leading to
another evening with plenty of storm coverage and flash flooding
concerns. PWAT's are still reaching impressive values ranging from
around 1.5 inches to 1.7 inches which is well above average for
this time of year. Plentiful moisture coupled with slow storm
motions will certainly allow for any storms that form to be very
efficient rain makers and stall over an area leading to flash
flooding. Sunday looks to be the same story. There does seem to
be some tapering off in precipitation amounts. This is due to a
high pressure centered over Reno beginning to strengthen and
wobble south as it starts to entrain dry air into the northern
regions of the CWA. However, southern areas still seem to have
good moisture.

By Monday into early next week, this high pressure has made an
eastward shift and drier air has made its way through much of the
CWA leading to less moisture for the atmosphere to work with.
Tuesday will be the same sort of "typical monsoon" type of
pattern. By Wednesday morning, this high pressure has made a
quick jump and is centered near the panhandle of TX allowing for
the backside of the high pressure to once again bring in this
swath of moisture into the region giving West Texas and the
Bootheel of NM the best shot at this moisture for afternoon
storms. Better moisture seems to be more widespread on Thursday
and starts to entrain drier air from west to east by Friday
afternoon potentially leading to lesser precipitation amounts.

Maximum temperatures will continue to be below average but will
continue to rise each day topping out at upper 80s/low 90s by the
end of the week.

&&

.FIRE WEATHER...
Plenty of moisture across the region will continue through the
weekend with the potential for additional heavy rainfall. This will
keep the fire threat very low for the coming days. Temperatures over
the lowlands will struggle to get out of the 70s to lower 80s
through the weekend with a slow drying and warming trend going into
early next week. Even with the drier air moving in, daily storm
chances will continue. Light winds will keep vent rates poor to fair
through the weekend.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  78  66  82 /  80  70  70  50
Sierra Blanca           65  75  62  76 /  70  60  50  50
Las Cruces              65  76  63  81 /  90  70  80  50
Alamogordo              63  77  63  82 /  80  80  70  50
Cloudcroft              47  57  47  60 /  80  80  70  70
Truth or Consequences   65  77  62  82 /  80  80  70  40
Silver City             58  70  59  75 /  90  80  80  60
Deming                  64  77  63  82 /  90  80  80  50
Lordsburg               66  77  64  81 /  90  80  80  50
West El Paso Metro      66  79  67  83 /  80  70  80  50
Dell City               65  77  64  80 /  70  60  60  50
Fort Hancock            67  82  66  84 /  80  60  60  50
Loma Linda              62  71  62  75 /  80  70  70  60
Fabens                  65  78  67  83 /  80  70  70  50
Santa Teresa            65  77  65  81 /  80  70  80  50
White Sands HQ          66  75  65  81 /  90  80  70  60
Jornada Range           65  74  63  80 /  90  80  70  50
Hatch                   66  75  64  80 /  90  80  80  50
Columbus                66  77  65  80 /  90  80  80  50
Orogrande               64  75  63  80 /  80  70  70  60
Mayhill                 54  62  54  68 /  80  80  70  60
Mescalero               53  64  52  71 /  80  80  70  60
Timberon                52  62  52  67 /  80  80  70  70
Winston                 57  70  55  75 /  80  80  70  50
Hillsboro               61  72  60  79 /  80  80  70  50
Spaceport               64  76  62  80 /  80  80  70  50
Lake Roberts            56  73  55  76 /  80  80  80  60
Hurley                  59  73  59  78 /  90  80  80  60
Cliff                   60  77  59  84 /  80  80  70  50
Mule Creek              58  75  60  79 /  80  80  70  50
Faywood                 61  71  60  76 /  90  80  80  60
Animas                  62  75  63  81 /  90  80  80  50
Hachita                 63  77  62  79 /  90  80  80  50
Antelope Wells          63  76  63  81 /  90  80  80  60
Cloverdale              61  70  60  76 /  90  80  80  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday evening for NMZ401>417.

TX...Flash Flood Watch through Saturday evening for TXZ418>424.

&&

99/99/15
Hazardous weather outlook, Aug 13, 10:11 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Fri Aug 13 2021

NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are expected again
through tonight. Again the main threat will be heavy rain and the
potential for flash flooding. Numerous areas received 1 to 3
inches of rain yesterday and these areas will be especially
susceptible to flash flooding today. A couple of the strongest
storms may also have small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The flash flooding threat will continue at least through Saturday
as plenty of moisture remains in the area and slow moving storms
will again be possible. Some drier air will start to filter in
starting Sunday, but the threat for showers and thunderstorms will
continue daily.

.SPOTTER INFORMATION STATEMENT...
Spotters should report heavy rain and flash flooding to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our username @NWSElPaso.

26

In the hours before

Local storm report, Aug 13, 12:34 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
134 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLASH FLOOD      2 WSW FORT BLISS        31.80N 106.46W
08/12/2021                   EL PASO            TX   FIRE DEPT/RESCUE

            *** 1 FATAL, 1 INJ ***
            FLASH FLOODING CAUSED A WALL COLLAPSE AT A
            LOCAL RESIDENCE, REQUIRING FIRE RESCUE. A 65
            YEAR OLD WOMAN DIED AS A RESULT AND A 2 YEAR
            OLD GIRL WAS HOSPITALIZED IN CRITICAL
            CONDITION.

&&
Local storm report, Aug 13, 2:21 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 W FORT BLISS          31.81N 106.48W
08/13/2021  M4.65 INCH       EL PASO            TX   COCORAHS

            COCORAHS STATION TX-EP-73 WYLER TRAMWAY SP.

&&
Local storm report, Aug 13, 4:17 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
517 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      7 WSW MONTANA VISTA     31.81N 106.28W
08/13/2021                   EL PASO            TX   EMERGENCY MNGR

            FLOODING AT INTERSECTION OF MONTANA AND
            DOMINICAN STREET. VEHICLE FLOODED IN
            INTERSECTION.

&&
Special weather statement, Aug 13, 4:39 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
539 PM MDT Fri Aug 13 2021

NMZ411-140015-
Southern Dona Ana County/Mesilla Valley NM-
539 PM MDT Fri Aug 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA COUNTY
UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Afton to 7 miles west of
Santa Teresa to 10 miles southwest of La Union. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Santa Teresa and Union Pacific Intermodal Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 10691 3190 10688 3198 10694 3197 10673
      3183 10665 3178 10666 3179 10686
TIME...MOT...LOC 2339Z 292DEG 4KT 3194 10685 3188 10679 3185 10681

BROWN
Local storm report, Aug 13, 5:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
626 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     FLASH FLOOD      11 NE MONTANA VISTA     31.94N 106.01W
08/13/2021                   EL PASO            TX   EMERGENCY MNGR

            PETTY PRUE STREET CLOSED DUE TO WASHOUT.
            ARROYO OVER TOPPED LOW FLOW CHANNEL AND
            DAMAGED LOW WATER CROSSING.

&&

JPL
Local storm report, Aug 13, 5:33 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
633 PM MDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      6 WSW MONTANA VISTA     31.81N 106.27W
08/13/2021                   EL PASO            TX   LAW ENFORCEMENT

            FLOODING AT JOE BATTLE AND MONTANA. SOME
            STRANDED VEHICLES REPORTED.

&&

JPL

The radar

The El Paso radar (KEPZ), 49 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
August 13, 6:15 PM MST to 8:00 PM MST
Where
Dona Ana County, 3.72 mi NE of University Park to 3.51 mi ENE of University Park
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.311, -106.678

A truck needed to be rescued from flooded roads in Talavera.

Flash Flood, Dona Ana

When
August 13, 6:35 PM MST to 8:30 PM MST
Where
Dona Ana County, 0.34 mi N of La Union to 2.02 mi ENE of La Union
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
31.955, -106.670

Another round of heavy rain hit La Union down to Santa Teresa a day after flooding had already occurred in the area. Over a foot and a half of water was reported on Alvarez Road in La Union while down in Santa Teresa, Hansen Circle was impassable due to overflowing water from a retention pond.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983687, 983688.